Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 219, NWS Shreveport, LA

May 25, 2011Harrison County, Panola County, Rusk County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 25, 2011, 4:13 PM CDT for Harrison County, Panola County, Rusk County, Texas. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2011, 4:13 PM CDT (21:13 UTC)
Expired
May 25, 2011, 5:15 PM CDT
In force
62 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Harrison County, TX, Panola County, TX, Rusk County, TX

The radar

The Shreveport radar (KSHV), 76 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:24 PM CDTHAIL 0.25Henderson, TXPEA SIZED HAIL IN DOWNTOWN HENDERSON
May 25, 4:56 PM CDTHAIL 0.5Tatum, TX
May 25, 5:05 PM CDTHAIL 0.759 Ne Beckville, TX2 MILES SOUTH OF GIL ON US 59

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:16 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1799 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
1.5
Supercell composite
19.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WUUS54 KSHV 252113
SVRSHV
TXC203-365-401-252215-
/O.NEW.KSHV.SV.W.0219.110525T2113Z-110525T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
413 PM CDT WED MAY 25 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HARRISON COUNTY IN NORTHEAST TEXAS...
  PANOLA COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF CARTHAGE...
  NORTHERN RUSK COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF HENDERSON...

* UNTIL 515 PM CDT.

* AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TURNERTOWN...OR 8 MILES WEST OF HENDERSON...AND MOVING EAST AT 50
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JOINERVILLE...PINEHILL...TATUM...BECKVILLE...DEBERRY...ELYSIAN
  FIELDS AND WASKOM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3224 9498 3254 9404 3207 9404 3205 9499
TIME...MOT...LOC 2113Z 261DEG 42KT 3215 9491

$$

12
2 follow-up statements
466 
WWUS54 KSHV 252143
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
443 PM CDT WED MAY 25 2011

TXC203-365-401-252215-
/O.CON.KSHV.SV.W.0219.000000T0000Z-110525T2215Z/
HARRISON TX-PANOLA TX-RUSK TX-
443 PM CDT WED MAY 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR RUSK...PANOLA AND HARRISON COUNTIES...

AT 441 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR FAIRPLAY...OR 12 MILES WEST OF 
CARTHAGE...MOVING EAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BECKVILLE...DEBERRY...ELYSIAN 
FIELDS...DEADWOOD...FRONT...MIDYETT...WASKOM AND JONESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3233 9469 3254 9404 3207 9404 3206 9469
TIME...MOT...LOC 2143Z 261DEG 42KT 3220 9450

$$

12
612 
WWUS54 KSHV 252206
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
506 PM CDT WED MAY 25 2011

TXC401-252216-
/O.CAN.KSHV.SV.W.0219.000000T0000Z-110525T2215Z/
RUSK TX-
506 PM CDT WED MAY 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR RUSK COUNTY IS CANCELLED...

LAT...LON 3211 9404 3215 9443 3240 9446 3254 9404
TIME...MOT...LOC 2206Z 261DEG 42KT 3224 9429

$$

TXC203-365-252215-
/O.CON.KSHV.SV.W.0219.000000T0000Z-110525T2215Z/
HARRISON TX-PANOLA TX-
506 PM CDT WED MAY 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR PANOLA AND HARRISON COUNTIES...

AT 504 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 6 MILES NORTH OF CARTHAGE...MOVING EAST AT 50
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WASKOM...MIDYETT...JONESVILLE...FRONT...ELYSIAN FIELDS...DEADWOOD AND
DEBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3211 9404 3215 9443 3240 9446 3254 9404
TIME...MOT...LOC 2206Z 261DEG 42KT 3224 9429

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:20 PM CDT, 53 minutes earlier.

Area forecast discussion, May 25, 3:20 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CDT WED MAY 25 2011

.DISCUSSION...
BUSY AFTERNOON AND EVENING ON TAP AS A LARGE CLOSED LOW LOCATED
OVER EASTERN KANSAS SPINS A LOBE OF ENERGY AROUND ITS SOUTHERN
PERIPHERY DOWN THE RED RIVER. AT THE SURFACE A DRYLINE EXTENDS
FROM NASHVILLE TEXAS TO TEXARKANA TO TYLER. VISIBLE SATELLITE IMAGERY
SHOWING A DEVELOPING CU FIELD ALONG THE DRYLINE OWING TO STRONGER
UPDRAFTS TAKING SHAPE ALONG THE DRYLINE. AHEAD OF THE
DRYLINE...VERY UNSTABLE ATMOSPHERE WITH DEWPOINTS AOA 70 DEG AND
TEMPS IN THE LOWER 90S MAKING CAPE VALUES SOAR ABOVE 4000 J/KG. AS
THE UPPER LEVEL ENERGY APPROACHES THIS AFTERNOON...DEEP LAYER
SHEAR IS FORECAST TO INCREASE IN RESPONSE RESULTING IN CONVECTIVE
DEVELOPMENT ALONG THE DRYLINE LATE THIS AFTERNOON. ANY STORMS THAT
DEVELOP SHOULD BECOME SUPERCELLULAR IN NATURE GIVEN THE DEEP LAYER
SHEAR OF 45 TO 55 KTS. LATEST RUC RUNS SHOWING CONVECTION
DEVELOPING BETWEEN 21 AND 00Z ACROSS EAST TEXAS MOVING INTO NW LA
LATER. OTHER HIGH RES MODEL RUNS ALSO HINTING AT THIS
SCENARIO...ALBEIT IN DIFFERENT LOCATIONS. AS A RESULT...SUPERCELLS
ARE LIKELY TO DEVELOP THIS EVENING CAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. LOW LEVEL WINDS
ARE NOT WHAT WE WOULD CALL IDEAL FOR TORNADOES...HOWEVER...THERE
IS SUFFICIENT TURNING AS DEPICTED IN THE 18Z SHV HODOGRAPH. STORMS
SHOULD MOVE EAST NORTHEAST ACROSS THE REGION THROUGH THE EVENING
AND ENDING AFTER MIDNIGHT IN THE EASTERN LA REGION. TORNADO WATCH
IS IN EFFECT THROUGH 4Z THIS EVENING FOR THE AREAS AHEAD OF THE
DRYLINE.

DRY AIR RUSHES IN FOR THURSDAY ACROSS THE REGION AND KEEPS THE
AREA COOLER AND DRY FOR A FEW DAYS BEFORE THE NEXT SHORTWAVE
APPROACHES FRIDAY NIGHT ACROSS THE NORTHWEST AREAS...NORTH OF I30.
HAVE INTRODUCED POPS LATE FRIDAY NIGHT...SAT AM. SPC HAS ALSO
HIGHLIGHTED A SLIGHT RISK OF SEVERE WEATHER ON DAY 3 AS THE
SHORTWAVE WILL AID IN THUNDERSTORM DEVELOPMENT OVERNIGHT WITH HAIL
AND MAYBE SOME STRONGER WIND GUSTS.

BEYOND SATURDAY..BOTH THE GFS AND ECMWF AGREE THAT A LARGE UPPER
RIDGE WILL DEVELOP ACROSS THE EASTERN HALF OF THE COUNTRY AND A
LARGE TROF WILL DIG ACROSS THE WESTERN STATES ALLOWING FOR OUR
REGION TO WARM UP AND STAY DRY AS MOST OF THE UPPER LEVEL ENERGY
ROTATES NORTHEAST ACROSS THE NORTHERN PLAINS. MEX TEMPS WARM THE
AREA UP INTO THE MID 90S BY MID WEEK.

&&

.AVIATION...
HEALTHY CU FIELD IN PLACE ACROSS THE REGION...WITH A FEW TCU SHOWING
UP NEAR KTYR ON VIS SATELLITE. CONVECTION WILL LIKELY INITIATE ALONG
A DRYLINE CURRENTLY NOTED FROM KPSN...TO KTXK...TO KHOT AND MOVE E
25/20Z-26/06Z. WILL AMEND TAFS SOON TO TEMPO/PREVAIL TSRA FOR AT
LEAST KGGG...KSHV...KTXK. COLD FRONT/DRYLINE WILL MOVE THROUGH THE
REGION FROM W TO E BEGINNING 25/18Z AND SHOULD BE CLEAR OF THE
REGION BY 26/15Z. CLEARING SKIES AND WINDS WLY TO NWLY 5-10 KTS
EXPECTED BEHIND THE FRONT. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  83  59  90  68 /  30  10  10  10  10
MLU  63  84  58  90  66 /  50  10  10  10  10
DEQ  55  78  53  85  63 /  10  10  10  10  20
TXK  57  79  55  87  64 /  20  10  10  10  20
ELD  59  80  55  87  64 /  50  10  10  10  10
TYR  60  82  61  89  69 /  20  10  10  10  10
GGG  60  83  59  90  68 /  20  10  10  10  10
LFK  63  87  62  92  69 /  30  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

04
Hazardous weather outlook, May 25, 12:27 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1227 PM CDT WED MAY 25 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-
126-137-138-149>153-165>167-261730-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-BOWIE-CASS-MARION-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1227 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE POTENTIAL FOR SEVERE THUNDERSTORMS EXIST TODAY ACROSS DEEP
EAST TEXAS...NORTHERN LOUISIANA...AND SOUTHERN ARKANSAS. A WARM
AND MOIST ATMOSPHERE WILL COMBINE WITH DAYTIME HEATING AND MAKE
CONDITIONS RIPE FOR THUNDERSTORM DEVELOPMENT AS A COLD FRONT
APPROACHES THIS AFTERNOON AND EVENING. STORMS SHOULD INITIATE IN
THE EARLY EVENING HOURS BETWEEN 5 PM AND 7 PM AND CONTINUE
EASTWARD THROUGH THE NIGHT.

THE STORM PREDICTION CENTER HAS UPGRADED SOUTHERN ARKANSAS TO A
MODERATE RISK FOR SEVERE STORMS MEANWHILE A SLIGHT RISK AREA
GENERALLY COVERS AREAS EAST OF A NASHVILLE ARKANSAS...TEXARKANA
TEXAS...LONGVIEW TEXAS...JACKSONVILLE TEXAS LINE AND SEVERE
THUNDERSTORM ACTIVITY WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND HAIL ARE
ALL POSSIBLE IF STORMS BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
THE POTENTIAL OF SEVERE THUNDERSTORMS.

OKZ077-TXZ096-108>111-124-125-136-261730-
MCCURTAIN-RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH-
1227 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...HOWEVER
NO SEVERE ACTIVITY IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

04

In the hours before

Local storm report, May 25, 2:40 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          10 S VALLIANT           33.86N 95.11W
05/20/2011                   RED RIVER          TX   NWS STORM SURVEY

            A EF0 TORNADO BRIEFLY TOUCHED DOWN NORTHEAST OF
            MANCHESTER TEXAS ALONG FM 195 KNOCKING DOWN A FEW SMALL
            TREES AND SNAPPING LARGE BRANCHES. THE WEAK TORNADO WAS
            ON THE GROUND FOR 1.5 MILES AND WAS APPROXIMATELY 50
            YARDS WIDE.

&&

04

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:31 PM CDTSevere Thunderstorm WarningSHVRed River44 min
May 24, 11:43 PM CDTSevere Thunderstorm WarningSHVFranklin, Wood62 min
May 25, 12:17 AM CDTSevere Thunderstorm WarningSHVSmith, Upshur, Wood58 min
May 25, 4:50 AM CDTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more14 hr
May 25, 6:26 PM CDTSevere Thunderstorm WarningSHVSabine, San Augustine, Shelby49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.